Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Fr Ophtalmol. 2007 Jun;30(6):e16.

[Retinal detachment caused by ocular perforation during periocular anesthesia: three case reports].

[Article in French]

Author information

  • 1Service d'Ophtalmologie, Hôpital de La Croix Rousse, Lyon, France. myriam.spire@cegetel.net

Abstract

INTRODUCTION:

Local anesthesia for eye surgery was first described in 1884; later Knapp popularized retrobulbar anesthesia. To reduce risks, peribulbar anesthesia appeared in the 1970s. Still used today, periocular anesthesia is not without complications, in particular the risk of ocular perforation.

PATIENTS AND METHODS:

Three patients were referred to our department for diagnosis and treatment of an intravitreous hemorrhage following cataract surgery. We report the clinical features, treatment, and visual outcome for these three patients.

RESULTS:

The most common presentation was vitreous hemorrhage: the three eyes were found to have associated retinal detachment on initial assessment. One patient presented severe vitreoretinal proliferation with two postoperative recurrences; the globe was finally enucleated. The two other patients presented attached retina after surgery but had achieved very poor visual recovery.

CONCLUSION:

Inadvertent globe perforation during local ocular anesthesia is rare. Careful attention to risk factors, early recognition, and prompt referral for management are recommended to improve the visual prognosis. Surgical management must be adapted to the severity of the perforation (vitreous hemorrhage, retinal detachment, vitreoretinal proliferation). The problems treating these patients with severe, often recurrent, retinal detachment, with poor visual prognosis, in a tricky forensic context should be emphasized.

PMID:
17646743
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Masson (France)
    Loading ...
    Write to the Help Desk